Researchers at the Centers for Disease Control and Prevention have observed a very small risk of complications associated with the vaccine for pandemic H1N1 influenza, but the potential increase in risk is so small that they are not sure if it is real or simply an artifact of the increased monitoring for complications that has accompanied the swine flu vaccination program.
A CDC risk assessment working group reported to the agency's National Vaccine Advisory Committee on Friday that they had observed a very small increase in the risk of Guillain-Barre syndrome, Bell's palsy and thrombocytopenia in some monitoring programs, but not in others. "Because the effects are so small, it is hard to say whether it is due to chance or a real effect," said Dr. Stephen Redd, director of the CDC's influenza coordination unit.
"In terms of public health, we are definitely not concerned," added CDC spokesman Tom Skinner. "When you have as robust a system as we have to look at safety issues, these things are going to pop up. But we have no indication whatsoever that this vaccine isn't safe and effective."
Guillain-Barre syndrome, which causes damage to nerves in the arms and legs and normally strikes one or two people per 100,000, was associated with vaccination for the 1976 swine flu outbreak, and many vaccine critics have been particularly concerned that it could be a side effect of the new swine flu vaccine. The advisory committee concluded that the maximum number of cases associated with the current vaccination campaign is less than one per 1 million vaccinations in the worst case scenario and that there is no actual increase in risk.
Bell's palsy is an inflammatory condition, usually caused by viruses, that leads to a weakening of nerves in the face and body on one side. Some surveillance systems have identified a small increased risk for the disorder and others have not, Redd said. If there is a risk, the magnitude is small, he added. Researchers are studying the problem further to calculate the actual risk. One thing that needs to be done, he added, is to ensure that those diagnosed with Bell's palsy actually had it.
Thrombocytopenia, a low level of platelets in the blood, can be caused by a number of things, including drugs. Like Bell's palsy, Redd said, the risk appears to be very low and researchers need to confirm that those identified with the disorder actually had it. With either Bell's or thrombocytopenia, most people generally recover on their own.
The working group "did not recommend any immediate response" to the findings, Redd said, but will continue studying the situation and report back to the vaccines committee every two weeks.
-- Thomas H. Maugh II